Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Lower bounds for the disk packing constant


Author: David W. Boyd
Journal: Math. Comp. 24 (1970), 697-704
MSC: Primary 52.45; Secondary 40.00
DOI: https://doi.org/10.1090/S0025-5718-1970-0278193-8
MathSciNet review: 0278193
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An osculatory packing of a disk,$ U$, is an infinite sequence of disjoint disks, $ \{ {U_n}\} $, contained in $ U$, chosen so that, for $ n \geqq 2$, $ {U_n}$ has the largest possible radius, $ {r_n}$, of all disks fitting in $ U\backslash ({U_1} \cup \cdots \cup {U_{n - 1}})$. The exponent of the packing, $ S$, is the least upper bound of numbers, $ t$, such that $ \sum {r_n^t} = \infty $. Here, we present a number of methods for obtaining lower bounds for $ S$, based on obtaining weighted averages of the curvatures of the $ {U_n}$. We are able to prove that $ S > 1.28467$. We use a number of well-known results from the analytic theory of matrices.


References [Enhancements On Off] (What's this?)

  • [1] H. S. M. Coxeter, "The Problem of Apollonius," Amer. Math. Monthly, v. 75, 1968, pp. 5-15. MR 37 #5767. MR 0230204 (37:5767)
  • [2] H. S. M. Coxeter, "Loxodromic sequences of tangent spheres," Aequationes Math., v. 1, 1968, pp. 104-121. MR 38 #3765. MR 0235456 (38:3765)
  • [3] G. H. Hardy, J. E. Littlewood & G. Pólya, Inequalities, Cambridge Univ. Press, New York, 1934.
  • [4] K. E. Hirst, "The Apollonian packing of circles," J. London Math. Soc., v. 42, 1967, pp. 281-291. MR 35 #876. MR 0209981 (35:876)
  • [5] A. S. Householder, The Theory of Matrices in Numerical Analysis, Blaisdell, Waltham, Mass., 1964. MR 30 #5475. MR 0175290 (30:5475)
  • [6] Z. A. Melzak, "Infinite packings of disks," Canad. J. Math., v. 18, 1966, pp. 838-852. MR 34 #3443. MR 0203594 (34:3443)
  • [7] Z. A. Melzak, "On the solid-packing constant for circles," Math. Comp., v. 23, 1969, pp. 169-172. MR 0244866 (39:6179)
  • [8] H. Wielandt, Topics in the Analytic Theory of Matrices, Lecture Notes, University of Wisconsin, 1967.
  • [9] J. B. Wilker, "Open disk packings of a disk," Canad. Math. Bull., v. 10, 1967, pp. 395- 415. MR 35 #6041. MR 0215198 (35:6041)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 52.45, 40.00

Retrieve articles in all journals with MSC: 52.45, 40.00


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1970-0278193-8
Keywords: Packing of disks, exponent of packing, nonnegative matrix, numerical computation of eigenvalues, Descartes's formula, Soddy's formula, osculatory packing, Apollonian packing
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society